Virginia, 2018

Winter Weather in Virginia, January 29 to 30, 2018

January 29 to 30, 2018 · NWS RLX · 2 events in 2 counties and zones

A deep upper trough crossed the central Appalachians on the 29th and 30th, with a period of light snowfall. Generally, 2 to 3 inches of snow fell from the afternoon of the 29th into the morning of the 30th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A deep upper trough crossed the central Appalachians on the 29th and 30th, with a period of light snowfall. Generally, 2 to 3 inches of snow fell from the afternoon of the 29th into the morning of the 30th. The cooperative observer in Clintwood measured 3.1 inches of snow, while the observer in Grundy received 2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 29, 6:46 PM EST, 14 minutes earlier.

Area forecast discussion, Jan 29, 6:46 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
646 PM EST Mon Jan 29 2018

.SYNOPSIS...
Snow expected tonight into Tuesday. A cold front with more snow
Thursday into Friday. High pressure to start the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 445 PM Monday...Expanded the winter weather advisory to
includes several more counties across the region. Many counties
are right at or just below 12 hour snowfall amounts for advisory
criteria, but didn't want to split hairs when deciding which
ones to include as the impacts overall will likely be the same.
There is still plenty of uncertainty that exists...with the warm
temps today and warm ground temperatures, how long will it take
for snowfall to accumulate on roads surfaces? Based on current
forecast soundings, there is certainly a period overnight from
about 8pm to 4am across the area respectively, where saturated
column through the dendritic growth zone, co-located with a nice
zone of omega should lead to at least periods of higher
snowfall rates. During these times, I would think snowfall
should have no problem accumulating even with the warm ground
surfaces. Also, temperatures certainly will be dropping quickly
as colder air rushes in overnight and this should help with
freezing on roadways just in time for the early Tuesday morning
commute.

There are some more counties across Northern West Virginia from
Roane County NE to Harrison County, that may need to included in
the advisory at later time.

As of 152 PM Monday...

Latest WV imagery shows a mid-level trof was currently pushing
toward the region from the west. An associated surface low was
located over northern Ohio with a cold front extending across
the central Ohio Valley to Texas. Radar mosaic indicate precipitation
associated with the trof and surface features was already
pushing into the area.

The precipitation should continue to spread east this evening.
Behind the front, colder air filtering into the region will cause
the precipitation to mix with and then switch to snow across
the entire region by 03Z.

Have not made many changes to the qpf and/or snow from the
previous forecast. After coordination with our neighboring
offices as well as re-evaluating the impacts of this snow and
our current advisory criteria, I have decided to add
Barbour, Upshur, western Webster, eastern Nicholas, western
Randolph and eastern Pocahontas counties to the advisory.

Snowfall should taper off from the west with the dry weather
anticipated across southeast Ohio and Northeast Kentucky
counties around sunrise and then across all of our West
Virginia counties shortly after noon.

Latest temperature guidance is fairly close to previous
forecast. Because of this, only minor tweaks were made.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 220 AM Monday...

Light upslope snow showers will continue for the first part of
Tuesday, with additional light accumulations, mainly across the
higher terrain, before tapering off by afternoon. High pressure,
and moderating temperatures expected for Wednesday.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 220 AM Monday...

A cold front will sweep across the area Thursday into Friday,
with rain and snow showers developing, before transitioning to
all snow Thursday night into Friday, as colder air takes hold
behind the front. Light accumulations are figured for the
period, and as previous forecast, system is progressive, thus
limiting accumulations during the period. Drier weather behind
the system for later in the day Friday, with another system
slated for late in the week.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 645 PM Monday...

Clipper system pushing through the region tonight. This will
bring much cooler air with it and rain showers are expected to
change to snow showers this evening. Current thinking is that
most of the area will see persistent MVFR Ceilings, however,
periods of IFR are expected in heavier snow showers. Best chance
to see IFR snow will be from CRW on eastward into the mountains.
Gusty winds will also add to the mix with the snow and could
reduce visibilities even more. Greatest chance for any IFR
conditions look to be between 03Z and 09Z Tuesday morning.

Conditions will then slowly improve from the west Tuesday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: Low

ALTERNATE SCENARIOS: Timing of IFR conditions in snow this
tonight will likely vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 TUE
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    M    L    L    L    M    M    L    M    M    H    L
HTS CONSISTENCY  M    M    H    L    M    H    H    M    M    M    M    L
BKW CONSISTENCY  H    L    L    L    L    L    L    L    L    L    L    L
EKN CONSISTENCY  M    M    M    L    M    M    M    L    M    M    M    M
PKB CONSISTENCY  H    H    L    M    H    L    L    L    L    L    M    L
CKB CONSISTENCY  H    H    L    L    L    L    L    L    L    L    L    M

AFTER 00Z WEDNESDAY...
IFR possible in rain and snow showers Thursday into Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until noon EST Tuesday for WVZ015-
     024>028-030-032>034-039-040-515>526.
OH...None.
KY...None.
VA...Winter Weather Advisory until noon EST Tuesday for VAZ003-004.

&&

SYNOPSIS...JSH/MC
NEAR TERM...JSH/MPK
SHORT TERM...MC
LONG TERM...MC
AVIATION...MPK
Hazardous weather outlook, Jan 29, 4:35 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
435 PM EST Mon Jan 29 2018

VAZ003-004-WVZ015-024>028-030-032>034-039-040-515>526-302145-
Dickenson-Buchanan-Kanawha-Mingo-Logan-Boone-Clay-Braxton-Lewis-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
435 PM EST Mon Jan 29 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TUESDAY...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Also, although lots of uncertainty exists with a possible storm
Thursday night into Friday, there is the possibility that much of
the region could see several inches of snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020-
029-031-302145-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Gilmer-Harrison-
435 PM EST Mon Jan 29 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Tonight.

A clipper system will pass the region tonight into early Tuesday.
Light snow accumulations are expected and some slick road conditions
are likely. It is possible that a winter weather advisory may be
needed for some areas if heavier snow showers can persist overnight,
but not enough confidence at this time to pinpoint any one location
that isn't already in an advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Although lots of uncertainty exists with a possible storm Thursday
night into Friday, there is the possibility that much of the region
could see several inches of snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kistner

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Buchanan

When
January 29, 7:00 PM EST to January 30, 12:00 PM EST
Where
Buchanan forecast zone
Reported by
COOP Observer
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Winter Weather, Dickenson

When
January 29, 7:00 PM EST to January 30, 12:00 PM EST
Where
Dickenson forecast zone
Reported by
COOP Observer
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729128, 729129.